Alert archive / California / Flash Flood Watches in 2012

Flash Flood Watch 11, NWS San Diego, CA

August 22, 2012Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood watch at Aug 22, 2012, 9:57 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Aug 22, 2012, 11:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2012, 9:57 AM PDT (16:57 UTC)
In effect from
Aug 22, 2012, 11:00 AM PDT
Expired
Aug 22, 2012, 6:00 PM PDT
In force
7 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2012-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2012-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WGUS66 KSGX 221657
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
957 AM PDT WED AUG 22 2012

...FLASH FLOOD WATCH IN EFFECT FOR THE MOUNTAINS AND DESERTS OF
SOUTHWEST CALIFORNIA FROM 11 AM PDT THIS MORNING THROUGH 6 PM PDT
THIS EVENING...

.AIR MASS STILL VERY MOIST AND UNSTABLE TODAY. MAIN AREA OF CONCERN
WILL BE DESERT SLOPES AND DESERT VALLEY FLOORS. THUNDERSTORM
MOVEMENT WILL BE TOWARDS THE NORTH NORTHEAST THIS MORNING THEN
MORE TOWARDS THE EAST THIS AFTERNOON. THIS WOULD ALLOW SHOWERS TO
CONTINUE TO ADD TO THE RUNOFF MOVING DOWN THE DRAINAGE BASINS. 

CAZ055-056-058-060>062-230100-
/O.NEW.KSGX.FF.A.0011.120822T1800Z-120823T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
957 AM PDT WED AUG 22 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... 
  INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... 
  COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO 
  COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO 
  COUNTY MOUNTAINS. 

* UNTIL 6 PM PDT THIS EVENING

* EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING
  AND OVERFLOWING OF NORMALLY DRY WASHES...CREEKS... SMALL
  STREAMS...AND LOW LYING AREAS....MAINLY ALONG THE DESERT SLOPES
  AND ACROSS THE DESERT VALLEY FLOORS.

* IN ADDITION THERE IS A THREAT OF ROCK AND MUD SLIDES BELOW STEEP
  TERRAIN IN THE MOUNTAINS AND RECENTLY BURNED AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

BALFOUR
1 follow-up statement
222 
WGUS66 KSGX 230059
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
559 PM PDT WED AUG 22 2012


CAZ055-056-058-060>062-230200-
/O.EXP.KSGX.FF.A.0011.000000T0000Z-120823T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
559 PM PDT WED AUG 22 2012

...FLASH FLOOD WATCH WILL EXPIRE AT 6 PM PDT THIS EVENING...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA WILL
EXPIRE AT 6 PM PDT THIS EVENING. THE STRONGEST THUNDERSTORMS HAVE
MOVED OUT OF THE SAN DIEGO COUNTY DESERTS AND INTO IMPERIAL
COUNTY. 

$$

MOEDE

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 22, 9:30 AM PDT, 27 minutes earlier.

Area forecast discussion, Aug 22, 9:30 AM PDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED AUG 22 2012

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL BRING COOLER CONDITIONS TO THE REGION
THROUGH THURSDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE...PRIMARILY OVER THE MOUNTAINS AND DESERTS.  THE MARINE
LAYER WILL ALSO DEEPEN...WITH LOW CLOUDS AND FOG POSSIBLE ALONG THE
COAST.  COOLER AND DRIER CONDITIONS WILL CONTINUE INTO EARLY NEXT
WEEK...AS ANOTHER TROUGH APPROACHES THE WEST COAST.  HOWEVER...HIGH
PRESSURE WILL TRY TO REBUILD BY NEXT WEEK...WITH WARMER CONDITIONS
POSSIBLE ONCE AGAIN.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

TODAY...MORNING ANALYSES INDICATE THE LOW/TROUGH OVER CENTRAL
CALIFORNIA WAS POSITIVELY TILTED WITH HEIGHT WITH THE UPPER LOW NEAR
THE CA/NV BORDER AND THE LOW LEVEL CENTER STILL BACK ALONG THE
CENTRAL CA COAST. NOCTURNAL/ELEVATED CONVECTION HAS BEEN OCCURRING
OVER THE ENTIRE FORECAST AREA WITH CELLS MOVING TO THE NORTHEAST 12
TO 17 MPH. SURFACE OBSERVATIONS/RADAR/SATELLITE/LIGHTNING
OBSERVATIONS MATCH UP FAIRLY WELL WITH THE LOCATION AND MOVEMENT OF
THE 700-500 MB Q-VECTOR CONVERGENCE ZONE DEPICTED IN THE RAP13 AND
NAM12 MODELS...TOWARDS THE EAST JUST UNDER 10 MPH. RAINFALL AMOUNTS
WITH THESE CELLS HAVE BEEN RANGING BETWEEN A TRACE TO UNDER A HALF
INCH. LATEST SATELLITE IMAGERY INDICATES BACK EDGE OF
CONVECTION/CLOUDS NEAR THE LA COUNTY LINE. PRECIPITABLE WATER VALUES
EAST OF A SAN DIEGO TO SAN BERNARDINO TO BARSTOW LINE ARE STILL NEAR
OR ABOVE 2 INCHES BUT WITH DRIER AIR COMING IN FROM THE WEST AND
SOUTHWEST...FORECAST TO DROP TO 1.25 INCHES OR LESS BY 5 PM THIS
AFTERNOON. THE CURRENT CELL MOVEMENT AND THIS DRYING TREND ARGUE
AGAINST ISSUING A FLASH FLOOD WATCH TODAY...HOWEVER THUNDERSTORMS
THAT FORM OVER THE MOUNTAINS WILL BE MOVING DOWN BASIN AND LIKELY
STILL PRECIPITATING WHEN THEY REACH THE DESERT VALLEY FLOORS AND
FAVORS FLASH FLOODING ALONG THE DESERT SLOPES AND DESERT VALLEY
FLOORS. PLAN TO ISSUE A FLASH FLOOD WATCH VALID 1100-6 PM FOR THESE
AREAS.

TONIGHT THROUGH THURSDAY...LOW TRACKING EAST ACROSS SOUTH CENTRAL
CALIFORNIA AND INCREASING WEST TO SOUTHWEST FLOW OVER FORECAST AREA
SHOULD PUSH FAVORED AREA FOR THUNDERSTORM DEVELOPMENT WELL EAST AND
NORTH OF AREA...AT THE SAME TIME DEEPENING MARINE LAYER WEST OF
MOUNTAINS. PLAN TO LOWER POPS AND DROP PRECIPITATION FROM THESE
FORECAST PERIODS.

FOR FRIDAY...HIGH PRESSURE REBUILDS OVER THE AREA FOR ARMING INLAND
AREAS AND SOME LOWERING OF MARINE LAYER DEPTH.

FOR SATURDAY THROUGH NEXT WEDNESDAY..FROM PREVIOUS DISCUSSION...
ANOTHER TROUGH OF LOW PRESSURE TAKES AIM AT THE WEST COAST FOR THE
WEEKEND.  THEREFORE...EXPECT NEAR OR BELOW NORMAL TEMPERATURES
PREVAILING THROUGH AT LEAST MONDAY.  THE EXTENDED MODELS ARE THEN
SUGGESTING THAT THE RIDGE WILL START TO BUILD BACK ACROSS THE REGION
FOR TUESDAY AND WEDNESDAY...WITH WARMER CONDITIONS DEVELOPING ONCE
AGAIN.  THERE ARE HINTS THAT MORE SUBTROPICAL MOISTURE MAY HEAD THIS
WAY BY WEDNESDAY...BUT EXPECT DRY CONDITIONS FOR NOW.

&&

.AVIATION...
221530Z...LOW CLOUDS...WITH BASES AROUND 1600 FT MSL AND TOPS NEAR
2200 FT MSL...WILL CLEAR TOWARDS THE COAST BTWN 16-18Z THIS MORNING.
VFR CONDS ARE FORECAST THROUGH THIS EVENING. ISOLATED SHOWERS AND
TSTMS ARE POSSIBLE ACROSS SOUTHERN CALIFORNIA THIS MORNING AS A
DISTURBANCE MOVES ACROSS THE AREA. SHOWERS AND TSTMS WILL INCREASE
IN COVERAGE THIS AFTERNOON AND EVENING...BUT MOSTLY STAY CONFINED TO
THE MTNS AND DESERTS. LOWERED VIS AND GUSTY WINDS ARE POSSIBLE NEAR
STORMS.

STRATUS...WITH SIMILAR BASES AND TOPS...WILL REDEVELOP AT THE COAST
BTWN 04-07Z TONIGHT...AND PUSH AROUND 25 SM INLAND BY MID THU
MORNING. VIS 4-6 SM BR/HZ IS FORECAST FOR KONT MID THU MORNING...AND
IS POSSIBLE FOR OTHER HIGHER TERRAIN VALLEY OR COASTAL MESA TAF
SITES. VFR CONDS WILL RETURN BY 17Z THU.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE AT THIS TIME.
PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
SHORT TERM WARNINGS...HARRISON
AVIATION/MARINE...JJT
Hazardous weather outlook, Aug 22, 3:55 AM PDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
355 AM PDT WED AUG 22 2012

CAZ042-043-048-050-055>058-060>062-231100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
355 AM PDT WED AUG 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...AS A
TROUGH OF LOW PRESSURE MOVES INLAND. ALTHOUGH THE PRIMARY THREAT
WILL BE OVER THE MOUNTAINS AND DESERTS...THERE IS THE THREAT OF
ISOLATED STORMS ALL THE WAY TO THE COAST THIS MORNING...WHICH WILL
DECREASE THROUGH THE DAY. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAIN...GUSTY WINDS...DANGEROUS
LIGHTNING...AND LOCALIZED FLOODING. THE FLASH FLOOD POTENTIAL IS
MODERATE. ISOLATED FLASH FLOODING IS POSSIBLE THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY....A SLIGHT CHANCE OF THUNDERSTORMS WILL LINGER OVER THE
SAN BERNARDINO MOUNTAINS AND DESERTS. THE FLASH FLOOD POTENTIAL
IS LOW.

FOR FRIDAY THROUGH TUESDAY...NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

PALMER

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:59 PM PDTFlash Flood WarningSGXSan Diego2 hr
Aug 22, 3:36 PM PDTFlash Flood WarningSGXSan Diego2 hr

Nearby

Flash Flood Watches in California, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.